How Common are Adverse GI Events with Statin Therapy?

Data from regional military healthcare from October, 2003 to March, 2012 was analyzed for the study
Data from regional military healthcare from October, 2003 to March, 2012 was analyzed for the study

A retrospective study published in The Journal of Clinical Pharmacology has found no association between statin use and increased risk of lower gastrointestinal (GI) conditions, as stated in some statin drug labeling. 

Statins, one of the most commonly prescribed drugs, have been reported to cause constipation, abdominal pain, or diarrhea in some studies. The effect of statins on the incidence of these adverse events "was rarely studied as main outcomes," explained lead author Michelle Pearlman, MD. The study authors aimed to determine whether statin therapy was associated with GI events such as constipation, abdominal pain, diarrhea, or colitis. 

Related Articles

Regional military healthcare data from October 1, 2003 to March 1, 2012 was used for the retrospective cohort study. The authors propensity matched a group of statin users (n=6,342) and nonusers (n=6,342) based on 82 variables. The odds ratios (OR) of the following diagnoses were then calculated: 

  • constipation, ≥3 encounters for constipation
  • abdominal pain, ≥3 encounters for abdominal pain
  • diarrhea, ≥3 encounters for diarrhea
  • colitis, ≥3 encounters for colitis; and 
  • endoscopy of the lower gastrointestinal tract, ≥3 endoscopies of the lower gastrointestinal tract

The analyses found no statistically significant difference in constipation (OR 0.96, 95% CI: 0.87–1.05; P=0.33), abdominal pain (OR 0.95, 95% CI: 0.88–1.02; P=0.15), or colitis (OR 1.02, 95% CI: 0.91–1.14; P=0.73). 

An association between statin use and endoscopy of the lower GI tract was seen however (OR 1.14, 95% CI: 1.04–1.26; P=0.002), as well as a reduced risk of diarrhea (OR 0.88, 95% CI: 0.80–0.97; P=0.01). 

For more information visit onlinelibrary.wiley.com.